Cyclosporine-A induced neurotoxicity after renal transplantation


Derici Ü., Arinsoy T., Sindel S., Tali T., Leventoglu A., Sert S.

ACTA NEUROLOGICA BELGICA, vol.101, no.2, pp.124-127, 2001 (Peer-Reviewed Journal) identifier identifier

  • Publication Type: Article / Article
  • Volume: 101 Issue: 2
  • Publication Date: 2001
  • Journal Name: ACTA NEUROLOGICA BELGICA
  • Journal Indexes: Science Citation Index Expanded, Scopus
  • Page Numbers: pp.124-127

Abstract

Cyclosporine-A is a highly potent immunosuppressive agent for solid organ transplantation, but has many side effects including nephrotoxicity, hypertension, gum hyperplasia, hepatotoxicity, and neurotoxicity. Neurotoxicity is a less known toxic effect. The pathogenesis of this effect is unclear. However, it has been postulated that hypomagnesemia, hypocholesterolemia, corticosteroids, and/or neurotoxic substances can induce this syndrome. Also, it has been suggested that the endothelial damage caused by Cyclosporine-A may contribute to neuropeptide-mediated ischemia in the brain and lead to the development of neurological symptoms. In this report, we present a case with reversible neurologic deficits whose symptoms returned to normal after the cessation of cyclosporine-A.